|HIV Trtment &tb
Aug 24, 2013
My Father was was on first line hiv treatemnt, better he was later changed to second line because he was resistant (truvada and alluvia),after one month he developed TB. He wa started on ant TB drugs and his health improved,however one of the doctors said ramafapicin withis an ant tb doesnt go well with truvada and alluvia and took him back to first line yet he was already resistant,he took them for two days and the side effects were not good.should w erefer him back to second line
| Response from Dr. Young
Hello and thanks for posting.
Your father situation is not uncommon- people on treatments (often second line) that includes a boosted protease inhibitor, like ritonavir/lopinavir (Kaletra, Alluvia) have many significant drug-drug interactions (DDI). Indeed, a significant DDI is with the TB drug rifampin. When taken together, the rifampin causes very low HIV drug levels- hence, shouldn't be coaministered.
There are a number of solutions to this- here in the US, rifampin is replaced with the related medication, rifabutin. Rifabutin doesn't cause the same degree of interactions. Alternatively, one could consider alternatives to the Alluvia- this is a reasonable option, provided that there is adequate potency of the alternate regimen.
I have a lot of concerns that your father may be back on his old regimen; one that he had previously developed resistance to. This doesn't help his HIV illness, indeed actually may worsen his drug resistance. I hope that his was in error, or that he actually didn't have resistance, but rather had side effect problems. In this later situation, it's possible to use the previous regimen and support him thought the side effects (if they're mild). There are possibly other treatment options that don't include recycling resistant medications- ask about what these options might be.
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.